MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG TWIST DRILL FOR 6514-7-200, DIAM.1.5X16MM, 5MM WORKING LENGTH; INSTRUMENT

STRYKER LEIBINGER FREIBURG TWIST DRILL FOR 6514-7-200, DIAM.1.5X16MM, 5MM WORKING LENGTH; INSTRUMENT
Model Number 60-15995
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not yet been received at the manufacturer for testing.An evaluation will be conducted upon receipt of the device, and a follow-up report will be submitted after the quality investigation is complete.
 
Event or Problem Description
It was reported by a surgeon that a drill bit broke at the tip during a surgical procedure.The broken portion of the drill was not removed from the patient body.Otherwise, the procedure was reported as completed successfully.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that the drill fractured could be confirmed.The visual inspection revealed that the drill helix fractured near the shaft.The broken off fragment with the fractured tip of the drill was not returned although it was reported that the fragment could be retrieved and did not remain in the patient.Further, it was determined that the cutting edge of the drill shows damages in form of plastic deformations.The different directions of these plastic deformations indicate multiple use of the drill in several cases.In addition, the drill helix shows material bulging from a foreign material resulting from collision and friction with a hard object (no bone), also an indication for multiple use of the drill.Moreover, the fracture surface shows the appearance of a forced rupture caused by too high torsional forces.Summarized, based on the investigation the root cause of the drill breakage was attributed to an inappropriate user handling.Multiple use of the drill in combination with the determined different damages of the cutting edges led finally to an overload situation and breakage of the drill.Indications for any material, manufacturing or design related issues were not found in the investigation.No preventive and/or corrective actions are deemed necessary at this time.

Brand Name
TWIST DRILL FOR 6514-7-200, DIAM.1.5X16MM, 5MM WORKING LENGTH
Common Device Name
INSTRUMENT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
DE  D-79111
MDR Report Key8947236
Report Number0008010177-2019-00057
Device Sequence Number2576198
Product Code HBE
UDI-Device Identifier07613327090017
UDI-Public07613327090017
Combination Product (Y/N)N
PMA/510(K) Number
K070876
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number60-15995
Device Catalogue Number60-15995
Device Lot Number6000076246
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2019
Initial Date Received by Manufacturer 07/30/2019
Supplement Date Received by Manufacturer07/30/2019
Initial Report FDA Received Date08/29/2019
Supplement Report FDA Received Date01/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;